Alert archive / California / High Surf Advisories in 2007

High Surf Advisory 2, NWS San Francisco Bay Area, CA

February 24, 20078 counties in California

NWS San Francisco Bay Area, CA issued this high surf advisory at Feb 24, 2007, 3:27 PM PST for 8 counties in California. It took effect at Feb 25, 2007, 3:00 PM PST. It was in force for 23 hr.

The area

The counties it named.

The facts

Issued
Feb 24, 2007, 3:27 PM PST (23:27 UTC)
In effect from
Feb 25, 2007, 3:00 PM PST
Expired
Feb 26, 2007, 2:20 PM PST
In force
23 hr
Issued by
NWS San Francisco Bay Area, CA

Counties Alameda County, CA, City and County of San Francisco, CA, Contra Costa County, CA, Marin County, CA, San Mateo County, CA, Santa Clara County, CA, Santa Cruz County, CA, Sonoma County, CA

The radar

The San Francisco radar (KMUX), 69 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 11.5 hours before the alert went out and 409 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2007-02-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2007-02-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
801 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
183 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WHUS46 KMTR 242327
CFWMTR

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
327 PM PST SAT FEB 24 2007

...HIGH SURF ADVISORY NOW IN EFFECT FROM 8 AM SUNDAY PST THROUGH
4 PM PST MONDAY FOR THE SONOMA COUNTY COAST SOUTHWARD ALONG THE
MONTEREY COUNTY COAST...

CAZ006-505-509-514-515-251200-
/O.NEW.KMTR.SU.Y.0002.070225T1600Z-070227T0000Z/
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
SAN FRANCISCO PENINSULA COAST-
MONTEREY BAY...NORTHERN SALINAS VALLEY...HOLLISTER VALLEY...AND
CARMEL VALLEY-BIG SUR COAST-
327 PM PST SAT FEB 24 2007

...HIGH SURF ADVISORY IN EFFECT FROM 8 AM SUNDAY TO 4 PM PST
MONDAY...

A STRONG PACIFIC STORM SYSTEM HAS GENERATED LARGE NORTHWESTERLY
SWELL. LARGE NORTHWEST SWELL WILL BEGIN TO AFFECT THE NORTHERN
COASTAL WATERS SUNDAY MORNING WITH SWELL QUICKLY RISING TO 15 TO
19 FEET SUNDAY AFTERNOON AND EVENING. THE SWELL WILL AFFECT AREAS
TO THE SOUTH REACHING THE MONTEREY COUNTY COAST SUNDAY AFTERNOON
AND EVENING WITH SIMILAR SWELL HEIGHTS. 15 TO 19 FOOT SWELL WILL
CONTINUE SUNDAY NIGHT INTO MONDAY BEFORE TAPERING OFF BELOW 15
FEET LATE MONDAY AFTERNOON AND EVENING.

THE LARGEST NORTHWEST SWELL WILL COINCIDE WITH A HIGH TIDE MONDAY
MORNING WHICH MAY RESULT IN LOCALIZED COASTAL FLOODING. THE HIGH
TIDE AT SAN FRANCISCO MONDAY MORNING IS 5.9 FEET AT 6:33 AM.

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

IT IS EXTREMELY DANGEROUS TO OBSERVE WAVES FROM EXPOSED COASTAL
STRUCTURES OR ROCKS DURING HIGH SURF CONDITIONS. VERY LARGE WAVES
CAN SUDDENLY SWEEP ACROSS PREVIOUSLY DRY AREAS. PEOPLE ARE
ADVISED TO REMAIN AWAY FROM THESE AREAS UNTIL THE WAVES SUBSIDE.

$$
CANEPA
4 follow-up statements
000 
WHUS46 KMTR 251145
CFWMTR

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
345 AM PST SUN FEB 25 2007

...HIGH SURF ADVISORY NOW IN EFFECT FROM 8 AM SUNDAY PST THROUGH
4 PM PST MONDAY FOR THE SONOMA COUNTY COAST SOUTHWARD ALONG THE
MONTEREY COUNTY COAST...

CAZ006-505-509-514-515-251945-
/O.EXT.KMTR.SU.Y.0002.070225T2300Z-070227T0000Z/
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
SAN FRANCISCO PENINSULA COAST-
MONTEREY BAY...NORTHERN SALINAS VALLEY...HOLLISTER VALLEY...AND
CARMEL VALLEY-BIG SUR COAST-
345 AM PST SUN FEB 25 2007

...HIGH SURF ADVISORY NOW IN EFFECT FROM 3 PM THIS AFTERNOON TO
4 PM PST MONDAY...

A LARGE NORTHWEST SWELL WILL BUILD RAPIDLY SUNDAY AFTERNOON WITH
SIGNIFICANT WAVE HEIGHTS INCREASING TO 12 TO 16 FEET. SEAS WILL
PEAK SUNDAY NIGHT WITH WAVE HEIGHTS OF 20 FEET POSSIBLE. SEAS ARE
FORECAST TO DIMINISH LATE ON MONDAY.

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

IT IS EXTREMELY DANGEROUS TO OBSERVE WAVES FROM EXPOSED COASTAL
STRUCTURES OR ROCKS DURING HIGH SURF CONDITIONS. VERY LARGE WAVES
CAN SUDDENLY SWEEP ACROSS PREVIOUSLY DRY AREAS. PEOPLE ARE
ADVISED TO REMAIN AWAY FROM THESE AREAS UNTIL THE WAVES SUBSIDE.

$$

MEHLE
000 
WHUS46 KMTR 252127
CFWMTR

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
127 PM PST SUN FEB 25 2007

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST MONDAY FOR
THE SONOMA COUNTY COAST SOUTHWARD ALONG THE MONTEREY COUNTY
COAST...

CAZ006-505-509-514-515-261200-
/O.CON.KMTR.SU.Y.0002.070225T2300Z-070227T0000Z/
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
SAN FRANCISCO PENINSULA COAST-
MONTEREY BAY...NORTHERN SALINAS VALLEY...HOLLISTER VALLEY...AND
CARMEL VALLEY-BIG SUR COAST-
127 PM PST SUN FEB 25 2007

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST MONDAY...

A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST MONDAY. 

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

IT IS EXTREMELY DANGEROUS TO OBSERVE WAVES FROM EXPOSED COASTAL
STRUCTURES OR ROCKS DURING HIGH SURF CONDITIONS. VERY LARGE WAVES
CAN SUDDENLY SWEEP ACROSS PREVIOUSLY DRY AREAS. PEOPLE ARE
ADVISED TO REMAIN AWAY FROM THESE AREAS UNTIL THE WAVES SUBSIDE.

$$

MEHLE/STROBIN
000 
WHUS46 KMTR 261049
CFWMTR

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
249 AM PST MON FEB 26 2007

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST MONDAY FOR
THE SONOMA COUNTY COAST SOUTHWARD ALONG THE MONTEREY COUNTY
COAST...

CAZ006-505-509-514-515-270000-
/O.CON.KMTR.SU.Y.0002.000000T0000Z-070227T0000Z/
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
SAN FRANCISCO PENINSULA COAST-
MONTEREY BAY...NORTHERN SALINAS VALLEY...HOLLISTER VALLEY...AND
CARMEL VALLEY-BIG SUR COAST-
249 AM PST MON FEB 26 2007

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST THIS
AFTERNOON...

AS OF 2 AM...THE LATEST BUOY REPORTS CONTINUE TO SHOW LARGE
NORTHWEST SWELLS WITH OBSERVATIONS INDICATING SEAS OF 16 TO 19
FEET. THESE HAZARDOUS SEAS WILL LAST THROUGH MUCH OF THE DAY...BUT
ARE FORECAST DIMINISH LATER TONIGHT. ANOTHER STORM WILL LIKELY
IMPACT THE REGION LATE TUESDAY...WHICH WOULD PRODUCE HAZARDOUS
SEAS ONCE AGAIN.

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

IT IS EXTREMELY DANGEROUS TO OBSERVE WAVES FROM EXPOSED COASTAL
STRUCTURES OR ROCKS DURING HIGH SURF CONDITIONS. VERY LARGE WAVES
CAN SUDDENLY SWEEP ACROSS PREVIOUSLY DRY AREAS. PEOPLE ARE
ADVISED TO REMAIN AWAY FROM THESE AREAS UNTIL THE WAVES SUBSIDE.

$$

MEHLE
000 
WHUS46 KMTR 262220
CFWMTR

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
220 PM PST MON FEB 26 2007

...HIGH SURF ADVISORY HAS BEEN CANCELED...

.SEAS HAVE DECREASED THIS AFTERNOON BELOW ADVISORY CRITERIA.

CAZ006-505-509-514-515-262330-
/O.CAN.KMTR.SU.Y.0002.000000T0000Z-070227T0000Z/
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
SAN FRANCISCO PENINSULA COAST-
MONTEREY BAY...NORTHERN SALINAS VALLEY...HOLLISTER VALLEY...AND
CARMEL VALLEY-BIG SUR COAST-
220 PM PST MON FEB 26 2007

...HIGH SURF ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SAN FRANCISCO HAS CANCELED THE
HIGH SURF ADVISORY. 

SEAS HAVE DECREASED BELOW ADVISORY CRITERIA...THEREFORE THE HIGH
SURF ADVISORY HAS BEEN CANCELED.

$$

STROBIN

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this high surf advisory went out at Feb 24, 3:00 PM PST, 27 minutes earlier.

Area forecast discussion, Feb 24, 3:00 PM PST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
300 PM PST SAT FEB 24 2007

.DISCUSSION...MOIST ONSHORE FLOW AHEAD OF UPPER TROUGH ALONG 130W
HAS BROUGHT CLOUDS AND MEASURABLE RAIN AS FAR SOUTH AS THE SANTA CRUZ
MTNS TODAY. HOWEVER AS EXPECTED...LOW ELEVATION SITES...EXCEPT IN
THE NORTH BAY...HAVE HAD A HARD TIME MEASURING ANY RAINFALL.
CLOUDS APPEAR TO BE ONLY ABOUT 8 TO 10K FT DEEP AND THIS MAINLY
NORTH OF THE GOLDEN GATE. SOUTH THE CLOUDS ARE SOMEWHAT MORE SHALLOW
AND UNLESS THERE IS GOOD OROGRAPHIC LIFT IT IS HARD TO RING THE
MOISTURE OUT OF THESE SHALLOW CLOUDS. THE LATEST VIS IMAGE SHOWS
WHAT LOOKS TO BE A WEAK FRONTAL STRUCTURE JUST AHEAD OF THE UPPER
TROUGH AND CURRENTLY STRETCHING FROM ABOUT PT CONCEPTION SW TO
ABOUT 36.6/130W. BEHIND THIS FEATURE THE CLOUDS ARE MORE CELLULAR
INDICATING COLDER AIR ALOFT.  THIS FEATURE IS EXPECTED TO SWING
THROUGH THE AREA OVERNIGHT BEING PUSHED BY A 125 KT JET ROUNDING
THE BOTTOM OF THE TROUGH. THUS EXPECT THE COMBINATION OF JET DYNAMICS
AND FRONTAL CONVERGENCE TO BRING A PERIOD OF RAIN TO AREAS FROM
MONTEREY NORTH WITH A CHANCE IT WILL HANG TOGETHER TO BRING RAIN
SOUTH OF MONTEREY. WINDS ARE PICKING UP THIS AFTERNOON AS THE
GRADIENT FROM SFO TO ACV IS NOW 10 MBS. SO EXPECT SOME GUSTY WINDS
FROM ABOUT SAN FRANCISCO NORTH AND ALONG THE ENTIRE COAST UNTIL THE
WEAK FRONT PASSES.

THIS MESSY PATTERN WILL CONTINUE INTO SUNDAY BUT AGAIN RAIN CHANCES
WILL ACTUALLY BE SOMEWHAT LESS AS THE COOLING ALOFT WILL BREAK
UP THE CLOUD PATTERN SOMEWHAT AND THERE WILL BE LESS LARGE SCALE
FORCING. BEST BET FOR MEANINGFUL RAIN IS THE NORTH BAY COAST AND
MTNS WITH DIMINISHING CHANCES AS YOU MOVE SOUTH. THIS LOOKS TO
CONTINUE INTO SUNDAY NIGHT AND WELL INTO MONDAY. THE DETAILS AGAIN
ARE MESSY AS THE NAM HAS VARIOUS RAIN BANDS FORECAST TO MOVE ALL
THE WAY SOUTH THROUGH THE ENTIRE FORECAST AREA DURING PERIODS OF
SUNDAY AND MONDAY WHILE THE GFS TENDS TO KEEP MOST OF THE RAIN IN
THE NORTH BAY WITH JUST LIGHT AMOUNTS AS FAR SOUTH AS THE SANTA
CRUZ MTNS. SO HAVE OPTED FOR THE DREADED CHANCE OF RAIN WORDING
THROUGH MONDAY EXCEPT IN THE FAR NORTH.

MODELS ARE STILL CONSISTENT IN BRINGING IN THE MAIN RAIN WITH A
MODERATE COLD FRONT MOVING THROUGH THE AREA MONDAY NIGHT INTO
TUESDAY MORNING.  GFS SHOWS A DOUBLE JET STRUCTURE COMING INTO THE
CENTRAL COAST. THE LEFT FRONT ENTRANCE REGION OF THE JET
SWINGING AROUND THE BOTTOM OF THE UPPER TROUGH MOVING FROM THE GULF
OF ALASKA COMBINES WITH THE RIGHT REAR EXIT REGION OF A 160KT
SUBTROPICAL JET. THIS PRODUCES SOME GOOD UVV TO SUPPORT THE STRONG
FRONTAL PASSAGE MONDAY NIGHT AND TUESDAY. FOLLOWING THE FRONT LOTS
OF COLD AIR COMING IN WITH 850 TEMPS DOWN TO ALMOST -5C. FAIRLY
STEEP LAPSE RATES AND RESIDUAL ONSHORE CYCLONIC FG WITH AID IN
SHOWER ACTIVITY WITH SNOW SHOWERS ABOVE 2500 FT. ISOLATED
THUNDERSTORMS ARE GOOD BET AND EXPECT MANY REPORTS OF SMALL HAIL AS
THE SHOWERS COME IN OFF THE OCEAN. SO MONDAY NIGHT AND TUESDAY
LOOK LIKE THE BEST BET FOR EVERYONE TO GET A GOOD SHOT OF RAIN.

EXTENDED...EXPECT RESIDUAL SHOWERS TO CONTINUE TUESDAY NIGHT INTO
WED AS UPPER CYCLONIC FLOW AND MOISTURE CONTINUES TO PUSH OCEANIC
CONVECTION ON SHORE.  AFTER WED IS WHEN THERE ARE SOME REAL
UNCERTAINTIES AS TO HOW THE PATTERN WILL EVOLVE. WOULD APPEAR THAT
A VERY WEAK RIDGE BUILDS IN OVER THE CENTRAL PART OF THE STATE
BEGINNING LATE WED AND EXTENDING INTO FRIDAY. THE DIRTY OR WETTER
PART OF THE RIDGE SHOULD STAY NORTH OF OUR AREA INTO SATURDAY. THIS
BASED ON LATEST EURO MODEL AND USING THE DRIER MEMBERS OF THE GFS
ENSEMBLES.  CONFIDENCE IS NOT HIGH WITH THIS AS EURO YESTERDAY WAS
SHOWING A WETTER PATTERN FOR THE END OF NEXT WEEK AND GFS IS LEANING
THAT WAY IN SOME OF ITS ENSEMBLE MEMBERS AND THE LATEST 18Z RUN. THE
REAL UNCERTAINTY LIES IN THE TRAJECTORY OF THE UPPER LOW NOW COMING
OFF JAPAN. ITS TRACK WILL DETERMINE IF THE RIDGE NOW NEAR 160W IS
ALLOWED TO RETROGRADE WEST ALLOWING THE NEXT UPPER TROUGH TO DIG
MUCH FURTHER WEST BUILDING A RIDGE OVER THE WEST COAST.  LATEST NEWS
OF THE MJO IS THAT IT IS PROGRESSING OUT OF THE INDIAN OCEAN INTO
AUSTRALIA. THIS MOVEMENT SHOULD HELP SHIFT THE LARGE SCALE PATTERN
AND THUS IT IS REASONABLE THAT THE MODELS ARE STRUGGLING WITH THIS
PATTERN CHANGE. SO HAVE MADE MENTION OF SLIGHT CHANCE OF RAIN IN THE
NORTH IN THE EXTENDED BUT AGAIN CONFIDENCE IS NOT HIGH.

&&

.PREVIOUS AVIATION...SLOW MOVING FRONT TO SPREAD OVER BAY AREA BY 22Z
WITH MVFR CEILINGS OVER INITIALLY WITH LOW-LEVEL CLOUDINESS ONSET.
CIGS AND VSBYS MVFR IN -RA AFTERNOON INTO EARLY EVENING. FRONTAL
PASSAGE KSTS AREA AROUND 01Z EXITING KMTR VCNTY AROUND 05Z. POST-
FRONTAL -SHRA KEEPING LOCAL CIGS MVFR THROUGH 08Z.

&&

.MTR...WATCHES/WARNINGS/ADVISORIES...
      .TNGT...GLW PT ARENA TO PIGEON PT.
              SCA FROM PIGEON PT TO PT PIEDRAS BLANCAS AND SF AND
              MONTEREY BAYS

PUBLIC FORECAST: REYNOLDS
AVIATION/MARINE: CANEPA

NWS ON THE WEB AT WEATHER.GOV/SANFRANCISCO
Hazardous weather outlook, Feb 24, 4:51 AM PST, 10 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
451 AM PST SAT FEB 24 2007

CAZ006-505>518-251400-
BIG SUR COAST-
SOUTHERN SALINAS VALLEY/ARROYO SECO AND LAKE SAN ANTONIO-
SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST-
MOUNTAINS OF SAN BENITO COUNTY AND INTERIOR MONTEREY COUNTY
INCLUDING PINNACLES NATIONAL MONUMENT-SAN FRANCISCO-
COASTAL NORTH BAY INCLUDING POINT REYES NATIONAL SEASHORE-
NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS-
SAN FRANCISCO BAY SHORELINE-EAST BAY INTERIOR VALLEYS-
SAN FRANCISCO PENINSULA COAST-EAST BAY HILLS AND THE DIABLO RANGE-
SANTA CRUZ MOUNTAINS-SANTA CLARA VALLEY INCLUDING SAN JOSE-
MONTEREY BAY/NORTHERN SALINAS VALLEY/HOLLISTER VALLEY AND CARMEL
VALLEY-
451 AM PST SAT FEB 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ENTIRE SAN FRANCISCO AND
MONTEREY BAY AREAS.

.DAY ONE...SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A STRONG FRONTAL SYSTEM WILL MOVE ACROSS THE AREA MONDAY NIGHT AND
EARLY TUESDAY BRINGING GUSTY SOUTH WINDS AND A BRIEF PERIOD OF
MODERATE TO HEAVY RAIN. COLDER AIR WILL FOLLOW THE FRONT WITH
SHOWERS...ISOLATED THUNDERSTORMS WITH SMALL HAIL...AND LOW SNOW
LEVELS TUESDAY AFTERNOON AND NIGHT. SHOWERS WILL PERSIST INTO
WEDNESDAY BEFORE DRY WEATHER RETURNS BY THE END OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Nearby

High Surf Advisories in California, 2007Every high surf advisory in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.